Bad to the Bones

Questions about Osteoporosis Miracle Drugs

osteoporosisAs millions of aging Baby Boomers face the prospect of osteoporosis, researchers are racing to find drugs to treat and prevent the bone-weakening disease. But a prime candidate—already used by many people to boost bone density—could be associated with a surprising side effect: destruction of the jawbone.

UAB’s School of Dentistry is headquarters for an innovative research network that’s investigating possible links between the osteoporosis drugs known as bisphosphonates and osteonecrosis (bone death) in the jaw. The Dental Practice-Based Research Network (DPBRN) connects more than 1,100 dentists and hygienists who study “what is happening with real patients and report their findings in studies coordinated here at the School of Dentistry,” says Gregg Gilbert, D.D.S., M.B.A., chair of diagnostic sciences and the group’s founder. It is one of three practice-based networks across the country asked to study the problem by the National Institute of Dental and Craniofacial Research.

“So far, there have been more than 300 reported cases of osteonecrosis of the jaw” associated with the drug Fosamax, says oral and maxillofacial surgery chair Peter Waite, D.D.S., M.D. “And we anticipate that number is likely to rise as unreported patients are diagnosed. Most cancer patients are taking the more potent drugs at high doses for bone metastasis, and the risk of bone necrosis is much higher for those patients.”

The problem came to light in 2003 with reports of nonhealing bone in the jaws of patients taking different brands of bisphosphonates. Osteonecrosis can cause abscesses, loose teeth, severe pain, disintegration of the jawbone, and even disfigurement.

Why the jaw rather than other bones? Some experts suggest it’s because jawbone cells are especially active in rebuilding themselves. Bisphosphonates remain active in the body for extremely long periods, so any effect the drugs have on this process could be difficult for the body to manage.

The DPBRN is conducting two osteonecrosis studies, coordinated by dental diagnostic expert Andrei Barasch, D.M.D. “We’re working with networks in New York and Seattle,” Barasch says. “Approximately 4,000 enrolled dentists are gathering data for epidemiologic studies of patients and controls to determine if bisphosphonates are indeed increasing the risk. We’re also looking to see if specific dental procedures, medical histories, and other drugs patients may be taking could be important factors.”

Clinicians hope the data will clarify whether dental diseases and invasive procedures such as tooth extractions are risk factors for—or consequences of—osteonecrosis. They will also seek insights on prevention and treatment from participating dentists and hygienists when the studies are completed at the end of the year.

“Meanwhile, physicians will probably want to continue using bisphosphonates for patients with advanced cancer, because they are very effective in treating bone pain,” Waite says. “Breaking a hip can also be serious, so patients will want to discuss their osteoporosis risks and treatment options with their doctors. In either case, it would be wise to get a thorough dental consultation. Any necessary or elective procedures should be completed before beginning the medications, and you should take good care of your teeth while using them.”

Dentists also suggest that patients report any unusual symptoms, including infections in the mouth, loose teeth, and pain and swelling around the site of dental procedures.

— Laura Freeman

Back to Top